Title : Infection or severe inflammatory response? Myopericarditis after the 2nd COVID booster in a patient with Acute Myeloid Leukemia (AML) and neutropenia
Background:Myopericarditis is a rare complication of the mRNA Covid-19 vaccines, and often affects young males. We present a case of myopericarditis in a 68-year-old male with AML after receiving the 2nd booster (4th dose) of mRNA-1273 (Moderna booster).
Case:A 68-year-old male with AML on chemotherapy presented to the emergency room with fevers, malaise and chest pain 2 days after his 2nd booster of mRNA-1273. On arrival, he was febrile but hemodynamically stable. Lab-work was notable for a WBC of 0.3 THO/uL (ANC <500 THO/uL). Troponins were elevated to 0.403 ng/ml but down-trended to 0.316 ng/ml. An electrocardiogram showed diffuse ST segment elevations and PR segment depressions. An echocardiogram showed a trace pericardial effusion. He quickly decompensated requiring transfer to the intensive care unit for hypotension refractory to fluids. Colchicine was initially held due to concern for sepsis. Broad spectrum antibiotics were started and discontinued after 48 hours given an unremarkable infectious workup. Steroids and colchicine were then initiated with rapid improvement in clinical status.
Decision Making:Although his clinical picture was consistent with myopericarditis, his fevers and hypotension in the setting of neutropenia were concerning for sepsis. Therefore, an infectious workup was pursued, and broad-spectrum antibiotics were started and the initiation of colchicine and steroids were delayed. Current literature describing myopericarditis secondary to Covid-19 vaccination shows that young men aged 18-25 are at highest risk, usually after the 2nd dose. A systemic inflammatory response is atypical. To our knowledge, there are no reports of myopericarditis existing in patients after the 2nd booster (4th dose), nor in patients with profound neutropenia and hematological malignancy.
Conclusion:There is a paucity of literature regarding myopericarditis due to mRNA Covid-19 vaccines in patients with neutropenia and malignancy. Typically, patients without an infectious etiology triggering the myopericarditis do not present with systemic signs of infection. However, those who present with myopericarditis with this level of immunosuppression may present similarly to patients with sepsis, and the threshold to begin steroids and colchicine should be low. Further data is needed to elucidate the frequency of a systemic inflammatory response in patients with this degree of immunosuppression.
Audience Takeaway Notes
- Understand the management of an atypical and complex case of myopericarditis.
- Deescalating antibiotics may be difficult when the myopericarditis is accompanied by fever and hypotension, but the threshold to initiate colchicine and steroids should be low
- Prompt recognition of myopericarditis and rapid initiation of therapy may prevent adverse outcomes